Thunderstorm Wind, Seward
- When
- July 18, 7:35 PM CST
- Where
- Seward County, 0.88 mi NW of Liberal
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.040, -100.940
A couple of thunderstorms produced marginally severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of thunderstorms produced marginally severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 6:23 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 723 PM CDT SAT JUL 18 2015 ...UPDATED AVIATION SECTION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 216 PM CDT SAT JUL 18 2015 A COLD FRONT WAS SAGGING SOUTHWARD INTO CENTRAL AND WESTERN KANSAS THIS AFTERNOON IN THE WAKE OF A SHORTWAVE TROUGH TRAVERSING THE NORTHERN PLAINS. A PRE-FRONTAL WIND SHIFT LINE WAS LOCATED NEAR THE OKLAHOMA STATE LINE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WIND SHIFT LINE THIS AFTERNOON AND LINGER INTO THE EVENING. THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. THE MAIN LIMITING FACTORS FOR HAIL SIZE ARE WEAK UPPER LEVEL SHEAR AND SURFACE BASED CAPE. THE HIGHEST CAPE VALUES OVER 3000 J/KG WERE IN BARBER COUNTY WHERE DEWPOINTS WERE HOLDING IN THE UPPER 60S. LOW LEVEL MOISTURE WAS INCREASING IN THE WAKE OF THE FRONT OVER NORTHERN AND NORTHWESTERN KANSAS WITH A 67F DEWPOINT REPORTED AT HILL CITY. AFTERNOON CONVECTION OVER THE COLORADO ROCKIES MAY MAKE IT INTO WESTERN KANSAS LATER TONIGHT. THESE STORMS WILL PROBABLY NOT BE SEVERE; BUT HEAVY RAIN IS POSSIBLE ALONG AND NORTH OF THE INTERSTATE 70. IN THE WAKE OF THE COLD FRONT, LOW LEVEL MOISTURE WILL BE INCREASING BY SUNDAY ALONG AND NORTH OF THE STALLED OUT FRONT, ALONG WITH COOLER TEMPERATURES. HOT TEMPERATURES ARE STILL EXPECTED SOUTH OF THE FRONT FROM BARBER COUNTY INTO COMANCHE COUNTY. THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT IN THE AFTERNOON WHEREVER IT STALLS. A SHORTWAVE TROUGH WILL BE APPROACHING LATE SUNDAY SO THAT MCS ACTIVITY MAY DEVELOP ON THE WESTERN HIGH PLAINS IN THE AFTERNOON AND THEN PROGRESS ACROSS WESTERN AND CENTRAL KANSAS SUNDAY NIGHT. IT APPEARS THAT THE BEST CHANCE OF HEAVIER RAINFALL WILL BE ALONG INTERSTATE 70. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 216 PM CDT SAT JUL 18 2015 ON MONDAY THE AFOREMENTIONED UPPER LEVEL TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS AND TEMPORARILY FLATTEN THE UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS. THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY ALONG THE COLD FRONT AND THEN AGAIN LATER TUESDAY AS WARM ADVECTION DEVELOPS AHEAD OF THE NEXT UPPER LEVEL TROUGH. TEMPERATURES WILL ONLY TOP OUT AROUND 90 MONDAY AND IN THE UPPER 80S ON TUESDAY. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS WEDNESDAY AS THE NEXT UPPER LEVEL TROUGH AXIS PASSES IN THE PRESENCE OF SURFACE LEE TROUGHING AND AMPLE LOW LEVEL MOISTURE. A WARMING AND DRYING TREND WILL COMMENCE BY THURSDAY AND FRIDAY AS UPPER LEVEL RIDGING STRENGTHENS ONCE AGAIN OVER THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS, WITH HIGH TEMPERATURES RISING TO NEAR 100F. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 721 PM CDT SAT JUL 18 2015 SCATTERED CONVECTION ALONG A BOUNDARY EXTENDING FROM AROUND 50 MILES SOUTH OF DODGE CITY THROUGH THE PRATT AREA WILL PERSIST UNTIL SUNSET, AND LIKELY DIMINISH RAPIDLY THEREAFTER. CONVECTION IS NOT EXPECTED TO AFFECT THE TERMINALS THROUGH THE REMAINDER OF THE EVENING, WITH ONLY AN EXCEPTION OF ORGANIZED STORM AFTER MIDNIGHT OVERSPREADING NORTH CENTRAL KS AND PERHAPS AS FAR SOUTH AS HAYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 93 68 91 / 40 30 30 40 GCK 68 89 67 90 / 40 30 30 30 EHA 68 92 67 90 / 30 30 30 30 LBL 71 93 69 90 / 30 30 30 30 HYS 70 90 67 89 / 50 50 60 50 P28 74 99 71 93 / 30 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...FINCH AVIATION...RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1152 AM CDT SAT JUL 18 2015 KSZ030-031-043>046-061>066-074>081-084>090-191700- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1152 AM CDT SAT JUL 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM, MAINLY ALONG AND SOUTHEAST OF A LINE FROM ELKHART TO PLAINS TO DODGE CITY TO PRATT. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH. OTHER THUNDERSTORMS ARE EXPECTED TO MOVE ALONG THE INTERSTATE 70 CORRIDOR LATER TONIGHT BUT THESE ARE NOT EXPECTED TO BE SEVERE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS SUNDAY AS A STALLED OUT FRONTAL BOUNDARY BEGINS TO LIFT SLOWLY NORTHWARD ACROSS WESTERN KANSAS. THE PRIMARY THREATS WILL BE QUARTER TO GOLF BALL SIZE HAIL, DAMAGING WINDS, AND BRIEF HEAVY DOWNPOURS. THUNDERSTORMS WILL BE POSSIBLE EARLY MONDAY AS AGAIN TUESDAY NIGHT INTO WEDNESDAY. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN, THE CHANCE FOR SIGNIFICANT RAINFALL EXISTS WITH THE STRONGEST STORMS. HAZARDS WEATHER RISK... SUNDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. MONDAY... LIMITED SEVERE THUNDERSTORM RISK. ELEVATED EXCESSIVE HEAT RISK. TUESDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. THURSDAY... ELEVATED EXCESSIVE HEAT RISK. FRIDAY... LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ALONG AND SOUTHEAST OF A LINE FROM ELKHART TO PLAINS TO DODGE CITY TO PRATT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT SAT JUL 18 2015
KSZ081-090-182330-
PRATT KS-BARBER KS-
531 PM CDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER AND EASTERN PRATT
COUNTIES UNTIL 630 PM CDT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CAIRO TO 7 MILES SOUTHWEST
OF SUN CITY...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...SAWYER...ISABEL...COATS...LAKE CITY...SUN CITY AND
CAIRO.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3702 9894 3736 9900 3782 9847 3739 9846
3738 9835 3732 9835
TIME...MOT...LOC 2230Z 261DEG 16KT 3764 9856 3731 9902
UMSCHEIDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SAT JUL 18 2015
KSZ066-081-182345-
PRATT KS-STAFFORD KS-
626 PM CDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 645 PM CDT...
AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR PRESTON...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRESTON AND NEOLA.
LAT...LON 3765 9854 3780 9866 3794 9847 3783 9847
3782 9846 3768 9846
TIME...MOT...LOC 2325Z 237DEG 22KT 3777 9853
HOVORKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SAT JUL 18 2015
KSZ088-190030-
CLARK KS-
649 PM CDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK AND SOUTHEASTERN
MEADE COUNTIES UNTIL 730 PM CDT...
AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR ENGLEWOOD...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...ENGLEWOOD...SITKA AND ACRES.
LAT...LON 3701 10008 3702 10009 3706 10009 3734 9976
3732 9956 3707 9955 3700 9972
TIME...MOT...LOC 2349Z 235DEG 15KT 3701 9997
HOVORKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT SAT JUL 18 2015
KSZ086-087-190145-
SEWARD KS-MEADE KS-
754 PM CDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS...
SOUTHWESTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 845 PM
CDT...
AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF LIBERAL...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.
LAT...LON 3706 10107 3731 10095 3731 10094 3701 10054
3700 10056 3700 10107
TIME...MOT...LOC 0054Z 219DEG 23KT 3693 10099
HOVORKAThe Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated to be 65 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597570, 597569, 597571.